Tennessee, 2013

Damaging Wind in Tennessee, May 17, 2013

May 17, 2013 · NWS MRX · 1 event in 1 county or zone

A weak upper level trough moved across the Mid South generating isolated severe thunderstorms as it moved into a slightly unstable environment over East Central Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak upper level trough moved across the Mid South generating isolated severe thunderstorms as it moved into a slightly unstable environment over East Central Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 17, 7:01 PM EST, 34 minutes earlier.

Area forecast discussion, May 17, 7:01 PM EST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
801 PM EDT FRI MAY 17 2013

.AVIATION...
WIDELY SCATTERED THUNDERSTORMS THIS EVENING WILL GIVE WAY TO SOME
LIGHT TO PERHAPS MODERATE SHOWERS THIS EVENING AND OVERNIGHT MOVING
IN FROM THE WEST. THIS ACTIVITY SHOULD ARRIVE AT KCHA THIS EVENING
AND EVENTUALLY KTYS/KTRI LATER TONIGHT. LOW VFR TO MVFR CONDITIONS
ARE EXPECTED OVERNIGHT...BEFORE LIFTING AFTER SUNRISE. HOWEVER...
SCATTERED -SHRA WILL BE POSSIBLE FOR THE REMAINDER OF THE
PERIOD AS AN UPPER-TROUGH SWINGS THROUGH. HOWEVER...BASED ON
UNCERTAINTIES IN TIMING...HAVE OPTED TO GO WITH VCSH ATTM.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

AMP
Hazardous weather outlook, May 17, 9:40 AM EST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1040 AM EDT FRI MAY 17 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1040 AM EDT (940 AM CDT) FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY DRIFT EASTWARD ACROSS
THE TENNESSEE RIVER VALLEY TODAY AND TONIGHT...PRODUCING SCATTERED
SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY BECOME STRONG...WITH THE
MAIN CONCERNS BEING SMALL HAIL AND LOCALLY HEAVY RAINFALL. ALSO...
OCCASIONAL CLOUD TO GROUND LIGHTNING IS EXPECTED WITH THE STRONGER
STORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE BEST CHANCES FOR STRONGER STORMS WILL BE ON SATURDAY...SUNDAY...
AND WEDNESDAY...BUT FOR NOW...IT APPEARS THERE IS LITTLE THREAT FOR
ORGANIZED SEVERE STORMS DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE SEVERE THREAT.

In the hours before

Special weather statement, May 17, 4:23 PM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
523 PM EDT FRI MAY 17 2013

TNZ016-042-044-172215-
HAWKINS TN-NORTHWEST GREENE TN-WASHINGTON TN-
523 PM EDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...HAWKINS AND WASHINGTON
COUNTIES UNTIL 615 PM EDT...

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TUSCULUM...OR 6 MILES NORTHEAST OF
GREENEVILLE...MOVING NORTH AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BAILEYTON...
JEAROLDSTOWN AND FALL BRANCH.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Special weather statement, May 17, 4:35 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
535 PM EDT FRI MAY 17 2013

TNZ067-068-172215-
LOUDON TN-ROANE TN-
535 PM EDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR LOUDON AND ROANE COUNTIES UNTIL
615 PM EDT...

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF LOUDON...MOVING NORTH AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KINGSTON...
ROCKWOOD...PAINT ROCK...FAIRVIEW...BRADBURY...HARRIMAN AND DEARMOND.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Special weather statement, May 17, 5:12 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
612 PM EDT FRI MAY 17 2013

TNZ016-017-042-044>046-172300-
HAWKINS TN-NORTHWEST CARTER TN-NORTHWEST GREENE TN-SULLIVAN TN-UNICOI
TN-WASHINGTON TN-
612 PM EDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...CARTER...HAWKINS...
WASHINGTON...UNICOI AND SULLIVAN COUNTIES UNTIL 700 PM EDT...

AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS EXTENDING FROM AROUND 8 MILES
SOUTHEAST OF SURGOINSVILLE TO NEAR JOHNSON CITY...AND MOVING NORTH
AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...KINGSPORT...GRAY...
COLONIAL HEIGHTS...WATAUGA...FALL BRANCH...SULLIVAN GARDENS...BLUFF
CITY...CHURCH HILL...TRI-CITY AIRPORT...MOUNT CARMEL...OKOLONA...
BLOUNTVILLE AND BLOOMINGDALE.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Special weather statement, May 17, 5:53 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
653 PM EDT FRI MAY 17 2013

TNZ016-017-VAZ005-006-008-172345-
HAWKINS TN-RUSSELL VA-SCOTT VA-SULLIVAN TN-WASHINGTON VA-
653 PM EDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF BRISTOL...WASHINGTON...
SCOTT...RUSSELL...EXTREME EASTERN HAWKINS AND SULLIVAN COUNTIES UNTIL
745 PM EDT...

AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KINGSPORT...MOVING NORTH AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GATE CITY...BRISTOL
TN...BRISTOL VA...WEBER CITY...BLOOMINGDALE...BLOUNTVILLE...
HILTONS...FORT BLACKMORE...BENHAMS...NICKELSVILLE...DUNGANNON...
COLLINGWOOD AND HANSONVILLE.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Special weather statement, May 17, 6:49 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
749 PM EDT FRI MAY 17 2013

TNZ036-067>069-180015-
ANDERSON TN-KNOX TN-LOUDON TN-ROANE TN-
749 PM EDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KNOX...ANDERSON...LOUDON
AND EXTREME EASTERN ROANE COUNTIES UNTIL 815 PM EDT...

AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LENOIR CITY...MOVING NORTH AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LENOIR CITY...OAK
RIDGE...FARRAGUT AND KARNS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Special weather statement, May 17, 7:18 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
818 PM EDT FRI MAY 17 2013

TNZ036-069-180045-
ANDERSON TN-KNOX TN-
818 PM EDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND ANDERSON COUNTIES UNTIL
845 PM EDT...

AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FARRAGUT...OR 7 MILES SOUTHEAST OF OAK
RIDGE...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OAK RIDGE...CLINTON
AND KARNS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

The radar

The Knoxville radar (KMRX), 80 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Anderson

When
May 17, 7:35 PM EST
Where
Anderson County, 1.49 mi SSW of Frost Bottom
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.080, -84.290

Two trees were reported down near highway 61 between Oliver Springs and Clinton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446339.